Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 53, NWS Springfield, MO

April 8, 2020Oregon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 8, 2020, 5:33 PM CDT for Oregon County, Missouri. It was in force for 42 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 8, 2020, 5:33 PM CDT (22:33 UTC)
Expired
Apr 8, 2020, 6:15 PM CDT
In force
42 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Oregon County, MO

The radar

The Springfield radar (KSGF), 177 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 8, 5:41 PM CDTHAIL 1.75Koshkonong, MO
Apr 8, 5:49 PM CDTHAIL 1.753 E Koshkonong, MOPICTURE OF GOLF BALL SIZE HAIL.
Apr 8, 6:12 PM CDTHAIL 1.251 Ese Alton, MOSOCIAL MEDIA REPORT NEAR ALTON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 8, 4:24 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.6 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2020-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 696 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2020-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
696 J/kg
Mixed-layer CIN
-172 J/kg
Mixed-layer LCL
1530 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

781 
WUUS53 KSGF 082233
SVRSGF
MOC149-082315-
/O.NEW.KSGF.SV.W.0053.200408T2233Z-200408T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
533 PM CDT Wed Apr 8 2020

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Western Oregon County in south central Missouri...

* Until 615 PM CDT.

* At 532 PM CDT, a severe thunderstorm was located 8 miles northeast
  of Sturkie, or 11 miles south of West Plains, moving east at 35
  mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Grand Gulf State Park...          Thayer...
  Alton...                          Koshkonong...
  Couch...                          

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until midnight CDT for south
central Missouri.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3667 9168 3681 9137 3650 9137 3650 9167
TIME...MOT...LOC 2232Z 251DEG 32KT 3656 9180 

HAIL...1.75IN
WIND...60MPH
 
$$

Titus
4 follow-up statements
868 
WWUS53 KSGF 082241
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
541 PM CDT Wed Apr 8 2020

MOC149-082315-
/O.CON.KSGF.SV.W.0053.000000T0000Z-200408T2315Z/
Oregon MO-
541 PM CDT Wed Apr 8 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR WESTERN OREGON COUNTY...

At 541 PM CDT, a severe thunderstorm was located 10 miles west of
Thayer, moving east at 35 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Trained weather spotters. Golf ball size hail was reported 
         east of Moody.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Grand Gulf State Park...          Thayer...
Alton...                          Koshkonong...
Couch...                          

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until midnight CDT for south
central Missouri.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3667 9168 3681 9137 3650 9137 3650 9167
TIME...MOT...LOC 2241Z 252DEG 31KT 3658 9171 

HAIL...1.75IN
WIND...60MPH
 
$$

Titus
056 
WWUS53 KSGF 082250
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
550 PM CDT Wed Apr 8 2020

MOC149-082315-
/O.CON.KSGF.SV.W.0053.000000T0000Z-200408T2315Z/
Oregon MO-
550 PM CDT Wed Apr 8 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHWESTERN OREGON COUNTY...

At 549 PM CDT, a severe thunderstorm was located near Thayer, moving
east at 45 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Trained weather spotters. At 532 PM golf ball size hail was 
         reported east of Moody.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Grand Gulf State Park...          Thayer...
Alton...                          Koshkonong...
Couch...                          

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until midnight CDT for south
central Missouri.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3664 9168 3679 9137 3650 9137 3650 9167
TIME...MOT...LOC 2249Z 256DEG 41KT 3660 9157 

HAIL...1.75IN
WIND...60MPH
 
$$

Titus
114 
WWUS53 KSGF 082257
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
557 PM CDT Wed Apr 8 2020

MOC149-082315-
/O.CON.KSGF.SV.W.0053.000000T0000Z-200408T2315Z/
Oregon MO-
557 PM CDT Wed Apr 8 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHWESTERN OREGON COUNTY...

At 557 PM CDT, severe thunderstorms were located along a line
extending from 8 miles north of Mammoth Spring State Park to near
Thayer, moving east at 40 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Public. At 552 PM, golf ball size hail was reported near 
         Koshkonong.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Grand Gulf State Park...          Thayer...
Alton...                          Couch...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until midnight CDT for south
central Missouri.

For your protection move to an interior room on the lowest floor of a
building.

These storms are producing large hail. SEEK SHELTER NOW inside a
sturdy structure and stay away from windows.

&&

LAT...LON 3652 9167 3664 9162 3677 9137 3650 9137
      3650 9167
TIME...MOT...LOC 2257Z 257DEG 36KT 3662 9152 3653 9159 

HAIL...1.75IN
WIND...60MPH
 
$$

Titus
629 
WWUS53 KSGF 082315
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
615 PM CDT Wed Apr 8 2020

MOC149-082324-
/O.EXP.KSGF.SV.W.0053.000000T0000Z-200408T2315Z/
Oregon MO-
615 PM CDT Wed Apr 8 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN OREGON COUNTY
WILL EXPIRE AT 615 PM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until midnight CDT for south
central Missouri.

Remember, a Severe Thunderstorm Warning still remains in effect for
eastern Oregon County until 645 PM CDT.

LAT...LON 3652 9167 3664 9162 3677 9137 3650 9137
      3650 9167
TIME...MOT...LOC 2314Z 255DEG 43KT 3669 9132 3656 9125 

$$

Titus

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 3:02 PM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, Apr 8, 3:02 PM CDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
302 PM CDT Wed Apr 8 2020

.SHORT TERM...(This evening through Thursday)
Issued at 233 PM CDT Wed Apr 8 2020

Record to near record warm weather was occuring across SW Missouri
and far se Kansas today. Both West Plains and Vichy/Rolla had
broken their record highs for the day and Joplin tied theirs.
This warmth and a fairly moist airmass over the region was
combining to produce ample instability across the area.

A cold front will move through the area this evening. This front
will move through quickly and will take advantage of the
instability across the region. The best areas for strong to severe
storm development as the front move through the area remain
generally along and east of Highway 65. CAMS models have been
persistent in developing storms in the eastern Ozarks begnning
between 4 and 5 PM. Storms are expected to be elevated with LCL
heights rather high.

The shear over the area is very unidirectional, which should
limit tornado development. However, the amount of instability
available, especially in the hail growth zone will allow for large
hail development up to 2 inches. Isolated larger hail may be
possible with the strongest updrafts. Damaging winds gusts may
occur with the strongest storms.

Winds along and behind the front will increase and become gusty
with 20 to 30 mph gusts expected. Winds will shift quickly to the
north as the front passes. A colder airmass will move into the
region behind the front allowing temperatures to fall overnight
with and only allowing the highs on Thursday to climb into the
Middle 50s to near 60 degrees.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 233 PM CDT Wed Apr 8 2020

Cold surface high pressure will spread over the area Thursday and
Thursday night. This will also allow skies to clear Thursday night
into Friday morning. The combination of cold temperatures, clear
skies and ground moisture will likely lead to wide spread frost as
temperatures fall into the lower 30s. Would expect that we will
need a Frost Advisory for Friday morning, but have held of on any
headlines for now.

An area of low pressure will move through the region over the
weekend which will bring wet weather to the area fro Saturday and
Sunday. Temperatures will warm slightly with from a quarter to a
Half inch of rain expected through the weekend.

Another batch of cold air will then move into the Ozarks for the
start of next week. It is likely that morning lows Monday and
Tuesday will fall into the lower 30s or upper 20s both morning.
This cool weather will remain for much of next week with
northwesterly upper level flow expected to remain through all of
next week. This will result in highs around 50 each day next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1213 PM CDT Wed Apr 8 2020

Will be monitoring for convective development this afternoon and
evening ahead of an approaching cold front. Most of the activity
will remain to the east of the TAF sites, with KSGF and KBBG
having a low end possibility of being impacted by storms. However,
confidence is low enough for the immediate terminals so will not
include in the 18Z TAFs, but will monitor for possible inclusion
as storms develop. Otherwise the cold front will push through the
terminals late this afternoon and early evening, with a period of
gusty winds likely between 00Z-06Z tonight, with some gusts as
high as 20 to 25 knots. Otherwise, flight conditions will be VFR
with the exception of within any storms.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...Raberding
Hazardous weather outlook, Apr 8, 5:19 PM CDT, 14 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Springfield MO
519 PM CDT Wed Apr 8 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-092230-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
519 PM CDT Wed Apr 8 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited tornado risk.
  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Significant lightning risk.

DISCUSSION...

Scattered thunderstorms will be possible this evening, east of
Highway 65. The most intense storms may produce large hail up to
two inches in diameter and damaging winds. The tornado threat is
low however one can not be ruled out, mainly along and east of the
Highway 63 corridor. Frequent cloud to ground lightning will also
be possible with any thunderstorm.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Cold temperatures behind the front will make a frost or light
freeze possible late Thursday night into Friday morning. Another
push of cold air next week will increase frost and freeze
potential Monday night into Tuesday.

Gusty northwest winds and a dry air mass will produce an elevated
fire danger for much of the area Thursday.

Thunderstorms will be possible Friday night and over the weekend
as a storm system approaches then tracks through the area.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation will be needed for locations east of Highway
65 this evening.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Burchfield

In the hours before

Special weather statement, Apr 8, 5:07 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Springfield MO
507 PM CDT Wed Apr 8 2020

MOZ097-082230-
Howell MO-
507 PM CDT Wed Apr 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HOWELL COUNTY UNTIL
530 PM CDT...

At 507 PM CDT, trained weather spotters reported a strong
thunderstorm over Ott, or 14 miles northwest of Salem in Fulton
County, moving east at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Lanton...                         Moody...

A Tornado Watch remains in effect until midnight CDT for south
central Missouri.

LAT...LON 3661 9183 3650 9176 3650 9209
TIME...MOT...LOC 2207Z 256DEG 31KT 3649 9204

Titus

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 5:15 PM CDTSevere Thunderstorm WarningSGFHowell45 min
Apr 8, 5:54 PM CDTSevere Thunderstorm WarningSGFOregon51 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.